Format

Send to

Choose Destination
Laryngoscope. 1983 Feb;93(2):184-7.

Tetracycline induced esophageal ulcers. a clinical and experimental study.

Abstract

Medication with oral drugs has not been considered as a cause of esophageal lesions in the general literature of esophageal disease. This study demonstrates 40 patients with complaints of sudden onset of intense retrosternal pains and odynophagia during treatment with oral tetracyclines. All patients had distinct circumferential ulcers in the esophagus. Medical history, barium swallows, esophagoscopy, biopsies and esophageal manometry revealed no other apparent etiology but a local corrosive effect of the tetracyclines. Experimental tests on the esophagus of the cat verified a severe local corrosive effect of the tetracyclines. Another tetracycline, lymecycline, not reported previously to induce esophageal lesions in man, was significantly less ulcerogenic than doxycycline and oxytetracycline. Drug induced esophageal ulcerations are likely to be more numerous than previously suspected. The experimental model used appears to be sound for investigating ulcerogenic potentials of orally administered drugs.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center